Alert archive / North Carolina / Flash Flood Watches in 2016

Flash Flood Watch 10, NWS Blacksburg, VA

August 7, 2016Ashe County, Watauga County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this flash flood watch at Aug 7, 2016, 11:41 AM EDT for Ashe County, Watauga County, Wilkes County, North Carolina. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 7, 2016, 11:41 AM EDT (15:41 UTC)
Expired
Aug 7, 2016, 8:59 PM EDT
In force
9 hr
Issued by
NWS Blacksburg, VA
Flood severity
None

Counties Ashe County, NC, Watauga County, NC, Wilkes County, NC

The radar

The Roanoke radar (KFCX), 133 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Aug 7, 7:39 AM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 7, 7:39 AM EDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
739 AM EDT Sun Aug 7 2016

.SYNOPSIS...
A frontal boundary will stall south across the Carolinas today
into Monday. Waves of low pressure will track along this boundary
to keep the area in a wetter pattern into midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 325 AM EDT Sunday...

A brief reprieve today in our northern county warning area from the
muggy conditions, as dewpoints drop to around 60, mainly north of I-
64. The front responsible for this change, was located from the
Tidewater of Virginia west-southwest to the NC mountains, though the
dewpoint front itself as up across the Shenandoah Valley. The main
front is about to stall as upper flow is weak and there is no strong
kicker upstream to shift it further south.

This will be a key for later today with shower and storm
development, as models all depict weak waves of low pressure moving
along the front through central NC late today and especially
tonight. At the moment expect most of the forecast areas to stay in a
weak northeast to east flow this morning then becoming more
southeast this afternoon ahead of the wave. Models in decent
agreement that the Blue Ridge south of Floyd VA to the NC mountains
will be experiencing the better threat of showers/rain by this
afternoon. The low level flow is not that strong but precipitable
water values will stay close to 2 inches and rainfall efficiency
should be high. The earlier day 2 excessive rainfall outlook had a
slight risk over our NC mountains. Expect heavy rain to occur in
deeper convection sometime this afternoon and should last through
evening. At the moment staying with mention of heavy rain/localized
flooding in the HWO, but may see a Flash Flood Watch issued later
today if the convection transpires and sits or trains along the Blue
Ridge. Latest 1-hr flash flood guidance depicts 1.5 to 2 inches
in the NC mountains/foothills.

Otherwise, with the forecast area north of the front, threat of
severe storms and thunderstorms in general will be less. Cloudy
skies are expected across the southern 2/3rds of the area with
sunshine more likely from Lewisburg to Lexington to
Lynchburg/Buckingham. By late afternoon, expect the radar showing
scattered to numerous showers and storms in the NC mountains and
foothills, northward toward the Mountain Empire of SW VA to
Hillsville, with mainly showers isolated to widely scattered from
Bluefield east to Danville. High temperatures should range from
the upper 80s near Buckingham/Keysville and Lexington, perhaps
Danville if enough sunshine peeks through, to upper 70s in the NC
mountains. Most will experience lower to mid 80s.

Tonight, isentropic lift should increase across the
mountains/foothills and into the piedmont of NC and surge far enough
north that even our northern CWA will finally see scattered rain
showers. Still looks like the Blue Ridge from Roanoke southwest to
Boone and east to southside Virginia into the NC Piedmont will have
the best coverage. Some hint at a rain shadow of sorts toward
Marion/Abingdon but the 8h flow seems weaker for that, but could be
a small window of less pops in this corridor. Not much change noted
in the position of the front, though a nudge northward may occur
late as another low slides across Georgia. The 00z GFS PWATs
increase to 2.25 inches across portions of the NC Piedmont late
tonight which is pretty extreme. The NAM is more around 2 inches but
still looking at 150 to almost 200 percent of normal and if the GFS
is right its close to a record. With that said expect moderate to
heavy rain at times. Even radar echoes that show 30dbz will be
putting down the rain. Still will wait and see where the convection
develops and lines up before posting any flash flood watches if at
all.

Low temps tonight stay muggy from the mid 60s to lower 70s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 330 AM EDT Sunday...

Upper ridge will amplify over the eastern third of the country
during the period. This will allow the surface high pressure over
the Great Lakes Region to slide east and wedge down the east side of
the Appalachians.  Scattered showers and thunderstorms will develop
on Monday. However, southeasterly flow may create some downsloping
conditions far west. Low level convergence along the Blue ridge will
strengthen with deepening surface low pressure over Georgia
enhancing the southeasterly moisture flow over the stalled frontal
zone to our south. A weak mid level flow combined with a high pwat
around 2 inches may result slow-moving clusters of showers and
thunderstorms with locally heavy rainfall. The excessive rainfall
outlook from WPC has much of the CWA in the 2 to 5 percent marginal
threat. High temperatures on Monday will range from the upper 60s in
the mountains to the lower 80s in the Piedmont.

Transition to more showers on Monday night, trimming back mention of
thunderstorms. Low temperatures Monday night into Tuesday morning
will generally be in the 60s.

The unsettled weather with showers and thunderstorms continues
Tuesday into Tuesday night as the surface high slide east. Some of
the storms could contain heavy rains and could create flooding
issues depending on the rate and amounts of the rainfall and the
exact track of storms with heavy rains earlier this week. In our
favor is the fact that the 3-hr ffg is relatively high with values
from around 1.3 inches in the Northwest to near 4.0 inches in the
East. High temperatures Tuesday will vary from the upper 70s in the
west to the mid 80s in the east. Low temperatures Tuesday night will
drop into the mid 60s in the mountains to the lower 70s in the
Piedmont.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 330 PM EDT Saturday...

A broad, flat upper level ridge will be in place through the middle of
next week with a surface Bermuda high established off the coast. This
will keep a southerly flow of warm and moisture air coming into the
region. Overall synoptic forcing is weak but diurnal heating in the
unstable warm and moist airmass will help showers/storms bubble up
especially from the Blue Ridge westward. By the end of the week a
shallow trof will be moving through the Great Lakes region as a weak
surface boundary pushes in our direction from the northwest. Energy and
some additional moisture from a remnant tropical circulation also looks
to get absorbed into the synoptic flow as it shifts to a more
southwesterly direction ahead of the trof. This will enhance our
precipitation chances and aerial coverage of showers/storms as we head
into the weekend. Expect seasonally warm temperatures through the
period.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 730 AM EDT Sunday...

Mixture of low clouds and fog this morning with some tempo
IFR/MVFR at DAN/LWB/BLF/BCB. However, not as prevalent as earlier
thought thanks to some mid level cloudiness.

Should see conditions improving to VFR by 15z. Rest of the day
will see scattered to broken clouds in the 5-10kft range. Showers
and some thunderstorms will be forming across the mountains of NC
making a track slowly northeastward toward the Blue Ridge of VA by
late in the day. At this time should see only VCSH at BCB/ROA and
perhaps DAN late in the day. Thunder chances seem smaller given
weaker instability, so only VCSH.

Tonight moisture moves further north and should see showers at
DAN/BCB for sure after 06z but will keep VCSH at the other taf
sites. Cigs/vsbys should drop to MVFR at most sites after 06z,
except LWB-ROA-LYH.

Rain at times will be heavy but going to be mainly occurring south
of most terminals through 12z Monday.

Extended aviation discussion...

Frontal boundary stays south of into midweek. Should continue to
see a wet pattern with lower cigs/vsbys at times through Tuesday

We may see less coverage of showers Wednesday and Thursday if
high pressure can build in from the mid-Atlantic coast. However,
still with easterly flow a threat of lower cigs exists at most
sites.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...KK
LONG TERM...MBS
AVIATION...AMS/PM/WP
Hazardous weather outlook, Aug 7, 11:33 AM EDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1133 AM EDT SUN AUG 7 2016

VAZ007-009>014-017>020-022>024-033>035-043>047-058-059-WVZ042>044-
507-508-081545-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
1133 AM EDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002>006-020-VAZ015-016-032-081545-
ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-GRAYSON-CARROLL-
PATRICK-
1133 AM EDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STALLED FRONTAL BOUNDARY WILL BE THE FOCUS FOR WAVES OF LOW
PRESSURE THIS AFTERNOON INTO TONIGHT WHICH WILL BRING PERIODS OF
SHOWERS AND THUNDERSTORMS TO THE AREA. MODERATE TO HEAVY RAIN WILL
OCCUR AT TIMES...AND LOCALIZED FLASH FLOODING IS A POSSIBILITY.
A FLASH FLOOD WATCH MAY BE NEEDED IF STORMS DEVELOP AND SIT OVER
THE SAME AREA OR ARE SLOW TO MOVE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-019-081545-
ASHE-WATAUGA-WILKES-
1133 AM EDT SUN AUG 7 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

A STALLED FRONTAL BOUNDARY WILL BE THE FOCUS NUMEROUS SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. HEAVY RAINFALL IS
LIKELY AND THIS MAY RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH TONIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 7, 11:36 AM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1136 AM EDT SUN AUG 7 2016

NCZ001-002-018-019-071700-
WILKES-WATAUGA-ASHE-ALLEGHANY-
1136 AM EDT SUN AUG 7 2016

...HEAVY RAIN WILL AFFECT NORTHWESTERN WILKES...WATAUGA...ALLEGHANY
AND SOUTHERN ASHE COUNTIES IN NORTHWESTERN NORTH CAROLINA...

AT 1131 AM EDT...SHOWERS WITH HEAVY RAINFALL AND A FEW THUNDERSTORMS
EXTENDED FROM BARRETT...THROUGH LAUREL SPRINGS AND SANDS...TO NEAR
BANNER ELK. THE HEAVY RAINFALL WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
BOONE...
SPARTA...
JEFFERSON...
WEST JEFFERSON...
AND BLOWING ROCK.

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.

HEAVY RAINFALL WILL CAUSE SIGNIFICANT PONDING OF WATER ON ROADWAYS
AND SOME LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH AREAS
WHERE WATER COVERS THE ROAD.

LAT...LON 3625 8190 3657 8104 3656 8090 3650 8093
      3645 8098 3641 8096 3618 8146 3613 8153
      3612 8158 3611 8179 3619 8185 3619 8188
      3621 8191
TIME...MOT...LOC 1531Z 310DEG 9KT 3653 8096 3641 8125 3626 8165 3616
8191

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:03 PM EDTSpecial Weather StatementRNKCharlotte57 min
Aug 6, 8:21 PM EDTSpecial Weather StatementRNKPittsylvania54 min
Aug 6, 8:26 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania64 min
Aug 6, 8:32 PM EDTSpecial Weather StatementRNKCity of Martinsville43 min
Aug 6, 8:50 PM EDTSpecial Weather StatementRNKCharlotte, Halifax55 min
Aug 6, 9:05 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville55 min
Aug 6, 9:39 PM EDTSpecial Weather StatementRNKHalifax, Pittsylvania, City of Danville66 min
Aug 6, 11:46 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville59 min
Aug 6, 10:29 PM EDTSpecial Weather StatementRNKCaswell, Rockingham, Stokes76 min
Aug 7, 11:36 AM EDTSpecial Weather StatementRNKAlleghany, Watauga84 min
Aug 7, 1:35 PM EDTSpecial Weather StatementRNKAshe55 min

Nearby

Flash Flood Watches in North Carolina, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.